Has anyone ever used Glucagon in a non emergency situation? My 7yr old son is having some problems tonight. He doesn’t feel well, doesn’t want to eat and his blood sugar has been low. We have been able to stablize it but it is still on the low end. The Dr. suggested a small dose of Glucagon but we have never used it. Kinda scary, since we have never experianced how it works. Your experiance would be appreciated.
I’ve never taken it in a non-emergency situation in my 25+ years with diabetes. Seems like a cup of juice would be preferable to a shot to a 7yr old?
Glucagon led to nausea and vomiting the last time I needed to take it. It is quite effective, though.
Would your son be willing to drink juice? Or even just rub honey on his cheeks?
I would not use glucagon in this situation.
The problem was, he was having trouble keeping juice down and was too nauseated to eat. So we changed to a different carb, warm sprite soda. Which helped but then we still couldn’t get him to eat a complex carb to stop the spike. After this post, we were finally able to force a small bit of yogurt. I, like you, try to steer away from using glucagon unless absolutely necessary. So far, 3 years and, we haven’t had to use it (knocking on wood).
The Dr was saying to give only 7u of glucagon, every 20-30 min until a norm. bg is obtained, instead of the 1ml that would be necessary in an emergency situation. But I’m curious if any one has had to do this and how they felt about it. It seems it would cause a spike like juice and not help the fact that we couldn’t get a complex carb to sustain.
Anyhow, all is better this morning. Now we are running a nice fever with a high bg. but no ketones, so that is good. Treat the bg, let the fever do its thing and hopefully Monday we will be back to normal in time for work and school. Poor kid.
Poor kid indeed.
Hope that he is feeling better soon. Perhaps another time like this, sucking on lollipops or cough drops (with sugar) would be an option.
I guess the few units of glucagon wouldn’t have hurt (especially if you gave with an insulin syringe instead of the huge one), but I think that if his body has been fighting lots of lows, then glucagon is not too effective because it causes the liver to kick out sugar and if I understand correctly, when the body has been fighting lows, there isn’t much sugar to kick out (I may be wrong about this).
You’re quite right about how Glucagon works. The liver only stores so much glycogen (starchy storage form of glucose), which will only go so far. If he’s run low more than once before that day it may not do any good, and could lead to a severe problem if that’s the only thing tried. The other problem is that the liver reloads glucose as glycogen at some point not long after the hypo, which is why he should eat a complex carb after recovering from early hypo symptoms unless a meal is happening real soon.
I never thought about lolly pops, I have them but never let him have them because of the sugar. duh! We get them every year during Halloween, then I pawn them off on co-workers. I’ll have to put some of them aside. Any suggestions for a complex, easy to digest carb w/ protein for a picky kid. Yogurt is OK, sugar & some protein, but a lot of fat which is part of the reason he was high over night.
actually i hate using glucagon since it makes me really nauseated
but if woke up low and no sugary juice or treat is around,i inject my self !
but as they said,it may and maynot work,so it’s better to have precautions
what about skittles?no one hates skittles